Alert archive / Wisconsin / Flash Flood Warnings in 2007

Flash Flood Warning 17, NWS Milwaukee, WI

August 22, 2007Columbia County, Dane County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Aug 22, 2007, 12:37 AM CDT for Columbia County, Dane County, Wisconsin. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2007, 12:37 AM CDT (05:37 UTC)
Expired
Aug 22, 2007, 6:30 AM CDT
In force
6 hr
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Columbia County, WI, Dane County, WI

The radar

The Milwaukee radar (KMKX), 95 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2007-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2007-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMKX 220539
FFWMKX
WIC021-025-221130-
/X.NEW.KMKX.FF.W.0017.070822T0537Z-070822T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1237 AM CDT WED AUG 22 2007

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 630 AM CDT

* AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER SAUK AND IOWA    
  COUNTIES...PUSHING EAST TOWARD THE WARNED AREA. WITH THE GROUND    
  ALREADY FULLY SATURATED...ANY ADDITIONAL HEAVY RAINFALL WILL       
  LIKELY CAUSE FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO...
  POYNETTE...PORTAGE...PARDEEVILLE...LODI...LAKE WISCONSIN...FALL
  RIVER...COLUMBUS AND CAMBRIA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AND RURAL AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4328 8971 4335 8970 4338 8960 4344 8959
      4355 8959 4357 8972 4364 8977 4364 8977
      4364 8917 4362 8901 4285 8902 4286 8983
      4321 8984

$$

BORGHOFF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 4:10 PM CDT, 8 hours 27 minutes earlier.

Area forecast discussion, Aug 21, 4:10 PM CDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION PORTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 PM CDT TUE AUG 21 2007

.SHORT TERM...
...WET PERIOD TO CONTINUE THROUGH FRIDAY...

RIVERS WILL REMAIN VERY HIGH AND ANY ADDITIONAL HEAVY RAIN WOULD
CAUSE SERIOUS PROBLEMS.

MAIN FORECAST CONCERN IS ON SURFACE BOUNDARY THAT IS PUSHING NORTH
AS WARM FRONT...BUT BECOMING RATHER DIFFUSE. 850 MB WINDS JUST
SOUTH OF THE BOUNDARY ARE EXPECTED TO INCREASE...BUT AREA OF
MOISTURE CONVERGENCE MOVES RATHER QUICKLY THROUGH THE FORECAST
AREA. FORECAST AREA IS IN RIGHT FRONT QUAD OF UPPER JET...NOT VERY
FAVORABLE...BUT THERE IS SOME DIFFLUENCE. GFS DOES GENERATE LARGE
QPF MAX BY EVENING IN CENTRAL NEBRASKA. THIS IN AREA THAT SHOWS
INCREASING CU. MAIN UPPER JET MAX WITH SHORTWAVE THAT MOVES ACROSS
AREAS TO OUR NORTH. SURFACE WINDS ALSO VEERING RATHER QUICKLY...SO
BOUNDARY MAY SHIFT NORTH...ALONG WITH BEST POTENTIAL FOR DEEP
CONVECTION. AS SUCH WILL HOLD OFF ON FLASH FLOOD WATCH...AS NCEP
HAS BACKED OFF ON 12Z QPF IN AMOUNTS...AND ALSO SHIFTED MAX PRECIP
A BIT FAR HER NORTH OF AREAS HARDEST HIT BY RECENT HEAVY RAINS. WITH
DEW POINTS ON THE RISE...AND PRECIPITABLE WATER CLOSING IN ON 2
INCHES...ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE HEAVY RAINS.

NAM INCREASES CAPE TO NEAR 2500 J/KG ON FORECAST SOUNDINGS...BUT
BY THEN 850 FLOW MORE WESTERLY.

AS BOUNDARY PUSHES NORTH...FORECAST AREA SHOULD BE ABLE TO RECOVER
AS FAR AS TEMPS ON WEDNESDAY...AND MAY BE CLOSER TO GFS MOS THAN ONE
WOULD THINK.

THEREFORE SPC SLIGHT RISK OF SEVERE SEEMS REASONABLE.

850 MB WINDS INCREASE AGAIN WEDNESDAY NIGHT...AND SOUTHERN WISCONSIN
SHOULD BE ON NOSE OF JET...IN AREA OF DECENT MOISTURE CONVERGENCE.
THEREFORE THINK HEAVY RAIN POTENTIAL IS HIGHER WEDNESDAY NIGHT AND
THURSDAY AS A SHORTWAVE PUSHES ACROSS THE CENTRAL PLAINS INTO
WISCONSIN. FORECAST AREA IS IN SLIGHT RISK THURSDAY. WIND PROFILES
SHOW GOOD VEERING WIND SHEAR...BUT CAPE ON NAM IS LESS DUE TO MODEL
GENERATING PRECIP.  AS SUCH CAPE MAY BE HIGHER.

MAIN MESSAGE IS THERE IS SEVERAL OPPORTUNITIES FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT. WITH PRECIPITABLE WATER RETURNING TO
AROUND 2 INCHES LATE TONIGHT INTO THURSDAY. A FLASH FLOOD WATCH
MAY BE NEEDED FOR WEDNESDAY NIGHT OR THURSDAY.

.LONG TERM...
ANOTHER POTENTIAL FOR HEAVY RAINS FRIDAY AS GFS BRINGS ONE MORE
SHORTWAVE ACROSS THE FORECAST AREA. SURFACE BOUNDARY MAY HAVE SAGGED
INTO NORTHERN ILLINOIS BY THEN...BUT WAVE ALONG FRONT MAY REACH FAR
SOUTHEAST WISCONSIN. 850 MB CONVERGENCE MAY BE HIGHEST ALONG FAR
SOUTHERN WISCONSIN.

SURFACE HIGH SHOULD BUILD ACROSS WISCONSIN SATURDAY...FINALLY
DRYING OUT THE AREA AS LESS HUMID AIR PUSHES IN.

&&

.AVIATION...ANIMATION OF SFC ANALYSIS SHOWS THAT STNRY FNT HAS
LIFTED NORTH BUT IS NOW BISECTING CWA WITH THE COOL SIDE IN THE
EAST. LIFR STRATUS DECK COMING IN OFF THE LAKE PER VSBY IMAGERY.
THIS WILL AFFECT KMKE INTO THE EVENING HOURS AT LEAST. MVFR CIGS
ELSEWHERE ACRS THE CWA. BL LOOKS A LITTLE MORE MIXED IN THE WRN
CWA...BUT NOW CONCERNED ABOUT THE COOLER LAKE INFLUENCE HAVING A SAY
WITH LWR CIGS AND VSBYS DURG THE NIGHT. WILL HINT AT TSRA CHCS LATER
TNGT WITH POTENTIAL MCS AFFECTING SRN WI.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HENTZ/COLLAR
Hazardous weather outlook, Aug 22, 12:25 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1225 AM CDT WED AUG 22 2007

WIZ046-047-051-052-056>060-062>072-221100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1225 AM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY. SOME THUNDERSTORMS WILL BE SEVERE WITH
DAMAGING WINDS AND HEAVY RAIN. LARGE HAIL IS POSSIBLE. THE HEAVY
RAIN WILL AGGRAVATE ANY EXISTING FLOODING PROBLEMS.

THERE WILL ALSO BE AREAS OF DENSE FOG REDUCING VISIBILITIES TO
AROUND 1/4 MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY
NIGHT...WITH STORMS MOST LIKELY WEDNESDAY NIGHT THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. THERE IS THE POTENTIAL FOR HEAVY RAIN WEDNESDAY MORNING
...AND AGAIN WEDNESDAY NIGHT INTO THURSDAY AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL REPORTS WOULD
BE APPRECIATED.

LMZ643>646-665-220945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1225 AM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY LATE TONIGHT. SOME THUNDERSTORMS WILL
BE SEVERE WITH DAMAGING WINDS. LARGE HAIL IS POSSIBLE.

THERE WILL ALSO BE AREAS OF DENSE FOG REDUCING VISIBILITIES TO
AROUND 1/4 MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY NIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY.

TZ

WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:06 PM CDTFlash Flood WatchMKXColumbia, Dane, Green, Iowa, Lafayette, Sauk6 hr
Aug 21, 11:49 PM CDTFlash Flood WarningMKXIowa, Lafayette, Sauk4 hr
Aug 22, 12:06 AM CDTSevere Thunderstorm WarningMKXIowa, Sauk54 min
Aug 22, 12:44 AM CDTSevere Thunderstorm WarningMKXColumbia, Dane76 min
Aug 22, 1:11 AM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette69 min
Aug 22, 1:15 AM CDTFlash Flood WarningMKXGreen6 hr
Aug 22, 1:33 AM CDTSevere Thunderstorm WarningMKXDodge57 min
Aug 22, 3:00 AM CDTSpecial Marine WarningMKX60 min
Aug 22, 3:28 AM CDTSevere Thunderstorm WarningMKXKenosha39 min
Aug 22, 3:33 AM CDTSpecial Marine WarningMKX42 min
Aug 22, 11:22 AM CDTFlash Flood WatchMKXColumbia, Dane, Dodge, Green, Iowa, Jefferson and 10 more48 hr
Aug 22, 4:27 PM CDTFlash Flood WarningMKXDane, Dodge, Green, Jefferson, Lafayette, Washington6 hr
Aug 22, 4:41 PM CDTSpecial Marine WarningMKX2 hr
Aug 22, 4:47 PM CDTSevere Thunderstorm WarningMKXDodge, Washington, Waukesha43 min
Aug 22, 4:58 PM CDTFlash Flood WarningMKXWaukesha6 hr
Aug 22, 5:03 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee42 min
Aug 22, 5:07 PM CDTTornado WarningMKXLafayette20 min
Aug 22, 5:13 PM CDTFlash Flood WarningMKXMilwaukee, Ozaukee6 hr
Aug 22, 5:14 PM CDTSpecial Marine WarningMKX2 hr
Aug 22, 5:20 PM CDTSevere Thunderstorm WarningMKXIowa70 min
Aug 22, 5:25 PM CDTFlash Flood WarningMKXRock6 hr
Aug 22, 5:29 PM CDTSevere Thunderstorm WarningMKXRacine46 min
Aug 22, 5:30 PM CDTSevere Thunderstorm WarningMKXLafayette60 min
Aug 22, 5:40 PM CDTFlash Flood WarningMKXIowa3 hr
Aug 22, 5:41 PM CDTSevere Thunderstorm WarningMKXMilwaukee34 min
Aug 22, 6:08 PM CDTFlash Flood WarningMKXRacine, Walworth6 hr
Aug 22, 6:13 PM CDTSevere Thunderstorm WarningMKXDane, Green47 min
Aug 22, 6:29 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette19 min
Aug 22, 6:39 PM CDTRiver Flood WarningMKXGreen13 days
Aug 22, 6:43 PM CDTFlash Flood WarningMKXKenosha6 hr

Nearby

Flash Flood Warnings in Wisconsin, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.